News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Cardiology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Cardiology Answers List

Forum Name: Arrhythmias

Question: Afib related: horrible dry-cough after having RF Ablation


 <SickOfBeingSick> - Wed Nov 12, 2008 12:39 am

I am stuck with this horrible dry cough that is persistent and rarely goes away after having a breathing tube down my throat after just having RF ablation for the 2nd time.

I first had a RF ablation in July 2008, and it fixed my atrial flutter, but not the a-fib. So I went back in october 1 and had another one and this fixed my afib. However, this time due to the side of my heart they were zapping, they put a tube down my throat. 3 days after I came out of surgery/procedure (2nd ablation) I had this horrible crackling/wheezing sound in my chest. Well, I had pneumonia in January this year 2008, so I know what pneumonia is like - so I thought it was coming back. Went to the hospital, they said it wasn't pneumonia, and they just gave me an antibiotic. Well, it appeared to work for 4 days as the crackling/wheexing stopped but here we go. Now I hav this god-awful/horrible i want to die 'dry cough' that just doesnt seem to let up. So I go to my PCP a week later thinking it was reminents of the "fake pneumonia" I have earlier. She listens to my chest and says she cant hear the wheezing. So I breath out harder then she hears it. I never had asthma a day in my life. What does she say? "you have asthma" this is complete BS. I may be a diabetis, and a heart patient, but darn, my lungs are the one thing i don't have a problem with! LOL Anyay, she gives me advar and singular. the advar appeared to work for the first 3 days, and now it doesnt do a darn thing for me. I have a followup appt with my e.p. for the ablation on the 20th nov this month. Help me here will ya? I never had a problem with my lungs until that stupid breathing tube went down my throat. Now don't laugh at me, but I have always had a bit of oh I don't know call it, esp, being able to predict things - im no fortune teller but my sense of bad things (never good) happening well, i'm usually right about 90% of the time. I had a good feeling about going in for the first rf ablation, but not the 2nd. And I knew that it had something to do with the tube, I didnt know what. I even asked the e.p. 2 times before the surgery (one on the phone one the day of procedure) if he didnt have to use the tube and he said NO. Nothing to be afraid of. Well, apparantly I was right on - again.

A. What could of this tube done to me?
B. Is it permanent?

Thank you for reading this and hope you can give me some advice, because my PCP is a clueless walking zombie with the heart of a rock, and my e.p. will not talk to me about this over the phone nor his nurse practitioner, only on the day of my followup visit and I have a hard time sleeping because of this A. keeping me awake B. my chest hurts from coughing and C. I'm tired of coughing every 2-10 minutes.

Thanks for answering this - just in case you do.

S.L.
 John Kenyon, CNA - Thu Nov 13, 2008 11:29 am

User avatar Hi there -

Boy, this post-intubation cough thing can really be a bear! It doesn't happen real often, but often enough that we hear about it from time to time (sometimes combined with annoying hoarseness). There are a number of possible secondary causes, and the good news is it almost always resolves on its own, but it can be so crazy-making that it's not unreasonable to want some sort of symptomatic relief in the meantime.

If it can be ascertained that you don't have asthma nor is there any lower respiratory infection (and even though you've been told you have asthma, which of course would probably be spasm secondary to the intubation anyway), there are cough-suppressant medications that can be given, along with an expectorant (like the active ingredient in Mucinex) to reduce the coughing. A cough can be a wonderful device for clearing the airway of unwanted stuff, but when it's just due to irritation from something having been down there (the tube) it becomes a useless function that can be exhausting.

It would be great if you could have a consult with the doctor who actually did the intubation, and that mostly likely was not the EP (probably an anesthesiologist or pulmonologist on call that day), or someone else familiar with this really annoying syndrome. Even so, your GP, who really doesn't seem too interested, would normally be able to figure this out and handle it. Since he's apparently done all he's going to do (to very little effect), I would try for a referral for a consult with either a pulmonologist or ENT specialist, either of which should be familiar with this well-recognized problem and be able to put together a simple treatment plan to get you some short-term relief that would allow the airway to relax (the coughing, which you obviously cannot help) only serves to perpetuate the irritation that causes the cough, a sort of vicious cycle that needs to be broken. It's pretty clear the methods that have been tried haven't worked, and a more direct, medication-based cough suppression should probably be tried. You might have to be seen occasionally during this to be certain there's no stuff collecting in the bronchi or lungs during the time you're on such a medication, but you'd probably have some symptoms to tip you off if that were to happen anyway.

I hope this is helpful to you. I can certainly sympathize with your frustration at this point. It's great to have everything else fixed at last, but now something like this must just seem ridiculous. Please keep us updated, and see if you can get a specialist to take a shot at this. It really shouldn't be this complicated!
 <SickOfBeingSick> - Fri Nov 14, 2008 11:11 pm

Thank you for replying. You're right, this is ridiculous and I am wore out. I mean, this is the 2nd month of this crady cough. I can go a few hours without a coughinng spell, but then watch out... its a 15 minute stretch of non stop - to the poing where the right side of my head hurts so bad it feels like I'm gonna have a stroke. I have my 8 week followup on the 20th in about a week. But I will try the mucinex and see if that helps, ill give it a couple of days then I will have the cardiologist recomend a pulminologist if they wont let me consult the one who actually put the tube down my throat.

Thanks
 <SickOfBeingSick> - Fri Nov 14, 2008 11:14 pm

PS, is there an actual medical tern for this coughing side effect of the breathing tube?

Thanks in advance

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here